Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Elko, NV

July 2, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 2, 2018, 1:53 PM PDT for Elko County, Nevada. It took effect at Jul 3, 2018, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 1:53 PM PDT (20:53 UTC)
In effect from
Jul 3, 2018, 11:00 AM PDT
Expired
Jul 3, 2018, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS85 KLKN 022053
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
153 PM PDT Mon Jul 2 2018

...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY 
WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE 
WEATHER ZONES 455 AND 470. CRITICAL CONDITIONS WILL DIMINISH THIS
EVENING AS THUNDERSTORMS END AND WINDS WEAKEN. CRITICAL CONDITIONS
WILL REDEVELOP AGAIN LATE TUESDAY MORNING AND CONTINUE INTO 
TUESDAY EVENING...
 

NVZ455-470-031500-
/O.UPG.KLKN.FW.A.0001.180703T1800Z-180704T0400Z/
/O.NEW.KLKN.FW.W.0005.180703T1800Z-180704T0400Z/
/O.CON.KLKN.FW.W.0004.000000T0000Z-180703T0400Z/
White Pine County-Eastern Elko County-
153 PM PDT Mon Jul 2 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT TUESDAY EVENING 
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR 
FIRE WEATHER ZONES 455 AND 470... 

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms, which is in effect through 9 PM PDT Tuesday. The 
Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph. Winds will
  diminish later this evening, then become gusty again late
  Tuesday afternoon through 9PM Tuesday evening. 

* Relative Humidity...As low as 6 percent. Humidities will rise
  into the 30-50% range tonight, then lower again on Tuesday into
  the 6-13% range. 

* Thunderstorm Coverage...Isolated dry storms possible. Mainly
  over zone 455 into this evening, then again on Tuesday afternoon
  and early evening across mainly southern 470 and northern 455. 

* Outflow Winds...Erratic up to 45 mph.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JR
2 follow-up statements
927 
WWUS85 KLKN 030911
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
211 AM PDT Tue Jul 3 2018

...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE
WEATHER ZONES 455 AND 470. 

CRITICAL CONDITIONS WILL DIMINISH THIS EVENING AS THUNDERSTORMS 
AND WINDS WEAKEN. 

NVZ455-470-040315-
/O.CON.KLKN.FW.W.0005.180703T1800Z-180704T0400Z/
White Pine County-Eastern Elko County-
211 AM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND
ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470...

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...West 10 to 20 mph with gusts up to 35 mph. Localized
  gusts to 45 mph are possible in Fire Weather Zone 455.

* Relative Humidity...Between 8 and 15 percent.

* Thunderstorm Coverage...Isolated dry storms possible. Mainly for
  southern Fire weather Zone 470 and all of 455. 

* Outflow Winds...Erratic 45 to 50 mph.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

94
767 
WWUS85 KLKN 032116
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
216 PM PDT Tue Jul 3 2018

...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE
WEATHER ZONES 455 AND 470.

CRITICAL CONDITIONS WILL DIMINISH THIS EVENING AS THUNDERSTORMS
AND WINDS WEAKEN.

NVZ455-470-040400-
/O.CON.KLKN.FW.W.0005.000000T0000Z-180704T0400Z/
White Pine County-Eastern Elko County-
216 PM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 470...

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Thunderstorm Coverage...Isolated dry storms possible. Mainly 
  for southern Fire weather Zone 470 and all of 455.

* Outflow Winds...Erratic 45 to 50 mph.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 2, 1:39 PM PDT, 14 minutes earlier.

Area forecast discussion, Jul 2, 1:39 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
139 PM PDT Mon Jul 2 2018

.SYNOPSIS...There may be a few dry thunderstorms over and near
White Pine County into this evening, then again on Tuesday over
southeastern Elko and northern White Pine Counties. In general
however, dry with above normal temperatures through the week.

&&

.SHORT TERM...Tonight through Wednesday. Weak instability this
afternoon and early evening is producing cumulus clouds over much
of central NV. There may be a few lightning strikes through
sunset, with best chances being across central and eastern White
Pine County. Most areas will have wind gusts into this evening in
the 15 to 30 mph range. However, across east-central NV there may
be wind gusts of 35 to 45 mph near any thunderstorms that develop.
Warm and dry tonight with temperatures a few degrees above normal
in most locations.

Trough energy clips northern NV Tuesday which will result in
slightly cooler temperatures compared to today, though still near
to slightly above normal. Winds will also gust in the 15 to 25 mph
range Tuesday afternoon, with slightly higher gusts possible
across far northern and far eastern NV locations.

On Wednesday with the weak trough energy exiting to the northeast,
temperatures warm a few more degrees. Held onto a slight chance of
thunderstorms across portions of northwestern to north-central
Elko County for Wednesday afternoon, otherwise dry and mild
conditions.

.LONG TERM...Wednesday night through next Monday.

The models have come into good agreement about the evolution of
the long term pattern. There remains some discrepancies in
placement an timing of features but this will have minimal impact
upon the forecast.

Wednesday starts off with NV in between a trough off the west
coast and a large high pressure system centered over central
CONUS. Through the week and into the weekend the trough will pull
off to the northeast while the high pressure begins to move
westward centering on the front range of the Rocky Mountains. The
weather during this period will be hot with highs in the 90s to
even the low 100s. There will be some relief in the form of gusty
afternoon winds that will be present each day. Once the high
pressure recenter westward it can start to draw moisture into the
region with Monday of next week possible seeing some
thunderstorms with the monsoon.

&&

.AVIATION...VFR conditions for all terminals for the next 24
hours. Afternoon westerly wind gusts of 20 to 25kt for all
terminal today. There is a chance for isolated thunderstorms near
KELY and KTPH. The threat of thunder was not significant enough to
warrant beyond VCTS in the TAFs. Hot conditions will produce high
density altitudes of 2250-2750 m.

&&

.FIRE WEATHER...Red Flag warnings remain in effect across zones
455 and 470 through 9PM this evening. Best chances for dry
thunderstorms this evening will be across the central and eastern
portions of zone 455. Can not rule out a few storms further west
into 457, and north into the southern third of 470 however. Gusty
winds and low RH are more of an issue in zone 470 this afternoon
and evening as gusts in 470 should be in the 30 to 40 mph range.

Have upgraded the Fire Weather Watches for zones 455 and 470 on
Tuesday to Red Flag Warnings. Wind RH concerns in these two zones
will be borderline on Tuesday as wind gusts are expected in the 25
to 33 mph range for most locations. Dry thunderstorms on Tuesday
will be focused mainly across the southern half of 470 and
northern half of zone 455.

Further out, warm and dry conditions persist through the coming
week. On Wednesday there may be a few lightning strikes across
northern portions of zones 468 and 469, although latest model
guidance has reduced the expected instability on Wednesday. At
this time no thunderstorm activity is expected Thursday or Friday.
The next concern will likely be Wind RH issues for at least zone
467 Friday afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM PDT this evening for Eastern Elko
County-White Pine County.

Red Flag Warning from 11 AM to 9 PM PDT Tuesday for Eastern Elko
County-White Pine County.

&&

96/99/99/96

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.